Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 46, NWS Columbia, SC

May 21, 2000Fairfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 21, 2000, 8:36 PM EDT for Fairfield County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2000, 8:36 PM EDT (00:36 UTC)
Expired
May 21, 2000, 9:00 PM EDT
In force
24 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Fairfield County, SC

The radar

The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:50 PM EDTHail 1Winnsboro, SCSheriff reported 1 inch hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WUUS52 KCAE 220037
SVRCAE
SCC039-220100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
836 PM EDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 900 PM EDT.

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RIDGEWAY...OR ABOUT 6 MILES EAST OF
  WINNSBORO...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN FAIRFIELD COUNTY AT 850 PM EDT
  RURAL NORTHEASTERN FAIRFIELD COUNTY AT 900 PM EDT

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

JDB/RCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:54 PM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 21, 2:54 PM EDT, 5 hours 42 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-220622-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
254 PM EDT SUN MAY 21 2000

TONIGHT/MON-TUE DISC:
WEAK COLD FRONT NORTH OF THE CAE CWA MOVING QUITE SLOWLY. MODELS
SHOW APPROACHING SHORT WAVE SHOULD NUDGE WEAK FRONT FARTHER TO THE
SOUTHEAST OVERNIGHT AND EVENTUALLY INTO CENTRAL SOUTH CAROLINA
MONDAY. MODELS ALSO BRING WEAK PVA TO AREA TONIGHT AND AN INCREASE
IN LOW LEVEL MOISTURE. ETA CAPES GET UP TO 400-500 LATE
TONIGHT...ETA KIS REACH 30 AND ETA LIS -1/-2. MODELS ALSO HAVE
80-100 KT JET WITH SHORT WAVE TONIGHT. ETA GIVES CAE 18% POP BUT
PREFER THE FWC 36% FOR TONIGHT. MOISTURE AND SHORT WAVE MOVE THROUGH
CENTRAL SOUTH CAROLINA MONDAY MORNING 12Z-15Z. LIKE THE AVN 20%
CHANCE EARLY THEN BECOMING MOSTLY SUNNY AS DRIER AIR MOVES IN
MONDAY. MONDAY NIGHT STARTS OFF DRY BUT YET ANOTHER SHORT WAVE
BRINGS ANOTHER SHOT OF MOISTURE AND UPWARD LIFT LATE MONDAY NIGHT
INTO TUESDAY. SOME MINOR TWEAKS TO GUIDANCE BUT WILL BE CLOSE.

FCSTID = 7
CAE   64  84  62  87 /  40  20  20  30
AGS   65  86  61  88 /  40  10  20  30
SSC   66  84  62  87 /  40  20  20  30
OGB   66  85  62  88 /  40  10  20  30

EXTENDED DISC:
WED-FRI: UPPER RIDGE BUILDS OVER THE SOUTHEAST. IT IS HARD TO
BELIEVE MRF COLD FRONT IN AREA AS EARLY AS THURSDAY. DECIDED TO HOLD
FRONT BACK AND ASSOCIATED WEATHER UNTIL FRIDAY.

.CAE...
GA...NONE.
SC...NONE.

TTH

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.